Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Blacksburg, VA

April 28, 2002Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 5:28 PM EDT for Wilkes County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 5:28 PM EDT (21:28 UTC)
Expired
Apr 28, 2002, 6:15 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:48 PM EDTHail 1.25Wilkesboro, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 5:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS51 KRNK 282127
SVRRNK
VAC031-282215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 615 PM EDT.

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF GLADYS...MOVING EAST AT 50
  MPH.

HAIL UP TO ONE AND A HALF INCH IN DIAMETER CAN BE EXPECTED WITH THIS 
STORM. DAMAGING WINDS ARE ALSO POSSIBLE.

SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE
  GLADYS...
  HAT CREEK...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY 
HEAVY RAIN. IN ADDITION...TORNADO WATCH REMAINS IN EFFECT THROUGH 9 
PM.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

LAT...LON 3731 7924 3714 7931 3705 7892 3722 7888

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:35 PM EDT, 53 minutes earlier.

Area forecast discussion, Apr 28, 4:35 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BLACKSBURG, VA
435 PM EDT SUN APR 28 2002

UPDATED FOR...DOWNGRADING TORNADO WATCH AND ISSUING SEVERE
THUNDERSTORM WATCH FOR VAZ007...VAZ009>012...VAZ015.

TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.
.....................................................................

AFTERNOONS AFD:

A TROUBLESOME COLD FRONT SPAWNING SEVERE WEATHER WILL PASS THRU THE
EAST COAST STARTING THIS AFTN/EVENING.  GOING TO KEEP SHOWER AND
THUNDERSTORMS IN FOR THIS EVENING THRU 900 PM.  COLD FRONT WILL PASS
THRU CWA AROUND MIDNIGHT WITH CAA TO FOLLOW.  WINDS WILL PICK UP TO
15-25 MPH ACROSS MOST OF RNK CWA WITH 20-30 MPH IN HIGHER
ELEVATIONS.  PRESSURE RISES DECREASE TOWARD THE EARLY MORNING
HOURS...SO NOT EXPECTING TO ISSUE WIND ADV.  850 JET WILL MIX DOWN
CREATING A FEW GUSTS BUT AGAIN NOT ADV CRITERIA.  GOING TO CONTINUE
WITH A MILD NIGHT...ESPECIALLY IN THE PIEDMONT WITH COLDER AIR SLOW
TO ARRIVE.

MONDAY...COOLER...DRIER AIR FILTERS IN WITH NW FLOW AND NORMAL TEMPS.
WINDS WILL ALSO REMAIN BREEZY AND BEGIN TO SUBSIDE AFTER SUNSET.
MONDAY NIGHT...HIGH PRESSURE OVER THE REGION SHOULD AID IN
DECOUPLING WINDS AND PROVIDE A COOL COMFORTABLE NIGHT.

TUE...COOL AIR LINGERS AS AN INCOMING WARM FRONT MOVES UP FROM THE
SW.  RNK IN STABLE AIR...SHOWERS TO START TUE NIGHT.

EXTENDED...TUE NIGHT-FRI MORNING...QUASI-STATIONARY FRONT SAG ACROSS
MID ATLANTIC.  DEPENDING ON ITS POSITION WILL DETERMINE PCPN
INTENSITY.  FOR NOW...EXPECTING SHOWERS TUE NIGHT-WED NIGHT...THEN
SHOWERS AND THUNDERSTORMS FOR THU/THU NIGHT...AND SHOWERS FRI
MORNING.

ROA   51  69  45  74 /  60   0   0   0
LYH   49  71  40  75 /  60   0   0   0
DAN   57  75  43  78 /  60   0   0   0
BLF   42  59  44  69 /  30   0   0   0
LWB   39  57  37  66 /  30   0   0   0
BCB   42  65  40  70 /  50   0   0   0
TNB   41  63  39  70 /  30   0   0   0

.RNK...
NC...NONE.

VA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES
VAZ007...VAZ009>012...VAZ015.

VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES WVZ042>045.

STONEFIELD

In the hours before

Special weather statement, Apr 28, 12:41 PM EDT, 4 hours 47 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
WVZ042>045-282200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY
ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS.

THE STORM SPOTTER NETWORK MAY BE ACTIVATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 28, 3:10 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    5NE HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS
Local storm report, Apr 28, 4:06 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    3W NEW CASTLE             VA   1.00 INCH HAIL
04/28/02   CRAIG

0403 PM    FINCASTLE                 VA   1.50 INCH HAIL
04/28/02   BOTETOURT

318 PM     14E HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS
Local storm report, Apr 28, 4:57 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415 PM     NEW CASTLE                VA   1.75 INCH HAIL
04/28/02   CRAIG

415 PM     PEARISBURG                VA   0.88 INCH HAIL
04/28/02   GILES

420 PM     SALEM                     VA   1.00 INCH HAIL
04/28/02   ROANOKE                        COVERING GROUND

430 PM     BEDFORD                   VA   WIND DAMAGE
04/28/02   BEDFORD                        REPORTED BY BEDFORD
                                          COUNTY SHERIFFS OFFICE.
                                          EXTENSIVE DAMAGE. CARS
                                          OVERTURNED. HOUSES
                                          DESTROYED. ROADS TORN UP.
                                          POSSIBLE TORNADO.

415 PM     10N TROUTVILLE            VA   1.00 INCH HAIL
04/28/02   BOTETOURT                      PUBLIC REPORT

410 PM     LITHIA                    VA   1.00 INCH HAIL
04/28/02   BOTETOURT                      PUBLIC REPORT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:53 PM EDTSevere Thunderstorm WarningRNKWatauga37 min
Apr 28, 6:45 PM EDTSevere Thunderstorm WarningRNKCaswell30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.